Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2020, 1:37 PM CDT for Gove County, Logan County, Kansas. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 1:37 PM CDT (18:37 UTC)
- Expired
- Jun 21, 2020, 2:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:53 PM CDT | HAIL 1.5 | 12 S Oakley, KS | CHASER REPORTED PING PONG SIZED HAIL. |
| Jun 21, 2:16 PM CDT | HAIL 0.88 | 4 S Grinnell, KS | PEA TO NICKEL SIZED HAIL REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED WITH RADAR. |
| Jun 21, 2:18 PM CDT | HAIL 1 | 10 S Oakley, KS | LOGAN CO EM REPORTED QUARTER SIZED HAIL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
917
WUUS53 KGLD 211837
SVRGLD
KSC063-109-211945-
/O.NEW.KGLD.SV.W.0071.200621T1837Z-200621T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
137 PM CDT Sun Jun 21 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Logan County in west central Kansas...
Western Gove County in west central Kansas...
* Until 245 PM CDT.
* At 137 PM CDT, a severe thunderstorm was located 6 miles northeast
of Russell Springs, or 16 miles southwest of Oakley, moving east at
5 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Russell Springs and The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 10132 3905 10127 3908 10062 3870 10070
3883 10111
TIME...MOT...LOC 1837Z 280DEG 5KT 3896 10107
HAIL...1.00IN
WIND...70MPH
$$
Vincent2 follow-up statements
837
WWUS53 KGLD 211851
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
151 PM CDT Sun Jun 21 2020
KSC063-109-211945-
/O.CON.KGLD.SV.W.0071.000000T0000Z-200621T1945Z/
Logan KS-Gove KS-
151 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN LOGAN AND WESTERN GOVE COUNTIES...
At 151 PM CDT, a severe thunderstorm was located 14 miles southeast
of Monument, or 15 miles south of Oakley, and is nearly stationary.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Russell Springs and The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 10132 3905 10127 3908 10062 3870 10070
3883 10111
TIME...MOT...LOC 1851Z 294DEG 4KT 3891 10088
HAIL...1.50IN
WIND...70MPH
$$
Vincent870
WWUS53 KGLD 211910
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
210 PM CDT Sun Jun 21 2020
KSC063-109-211945-
/O.CON.KGLD.SV.W.0071.000000T0000Z-200621T1945Z/
Logan KS-Gove KS-
210 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN LOGAN AND WESTERN GOVE COUNTIES...
At 208 PM CDT, a severe thunderstorm was located 14 miles south of
Oakley, moving east at 10 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Storm chasers reported ping pong size hail 12 miles south
of Oakley.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Russell Springs and The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 10121 3906 10113 3908 10062 3870 10070
3883 10111
TIME...MOT...LOC 1908Z 270DEG 7KT 3892 10084
HAIL...1.50IN
WIND...70MPH
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:25 AM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, Jun 21, 6:25 AM CDT, 7 hours 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 525 AM MDT Sun Jun 21 2020 .SHORT TERM...(Today through Tuesday night) Issued at 245 AM MDT Sun Jun 21 2020 Main concern will be severe thunderstorm chances this afternoon and evening. Fairly good consensus among the CAMs that convection will initiate 19-20z along a surface trough from Cheyenne Wells to Colby to Atwood, then a broken line of storms moving quickly southeast and exiting the area by 23-00z. The environment will be characterized by strong instability (HREF ensemble mean shows up to 4000 j/kg) and deep layer shear of around 30 kts. Some of storms will be capable of producing very large hail (HRRR atmospheric maximum size is 2 inches), damaging wind gusts and perhaps a brief tornado in far southeastern area. Given fast moving nature of the storms, not expecting heavy rainfall or flooding to be a threat. After storms exit the area, no further storms chances are expected tonight. High temperatures will be in the lower 90s and lows tonight in the upper 50s to lower 60s. For Monday and Tuesday, northwest flow will continue though it will slowly weaken as the western ridge axis approaches the Rockies. Convective chances appeared to be tied to weak embedded shortwaves in the flow, with best chances in Colorado both days. Severe threat will be limited by relatively weak instability (less than 1000 j/kg on Monday, 1500 j/kg on Tuesday), although deep layer shear remains at 30-40 kts in a northwest flow pattern, so cannot totally rule out a severe storm or two. High temperatures will be in the low to mid 80s and lows in the 50s. .LONG TERM...(Wednesday through Sunday) Issued at 251 AM MDT Sun Jun 21 2020 By the midweek timeframe, both the latest GFS/ECMWF do show a building amplified upper ridge over the Rockies that will finally push eastward, and begin to move the cutoff low that has been sitting over the Great Lks/eastern Canada area. The two models do begin to differ as to the strength of the ridge as it moves into Plains region before breaking down ahead of a strong shortwave. This system will work into the Pacific NW late Wednesday night, shifting into the northern Rockies/Plains Thursday night, moving towards the northern Mississippi Valley/Great Lks by Friday. The timing of the trailing surface front that moves across the CWA will be the main factor for the wx going into the upcoming weekend. The GFS is a bit slower transitioning it thru the CWA versus the ECMWF on Fri/Fri night. Zonal flow at 500 mb is going to transition to a nosing ridge building off the central Rockies over the weekend. With the inconsistency, will be staying close to the ECMWF. This will push the front thru quicker, allowing for a faster warmup this coming weekend. For precip, will continue with mention of sl chance/low chance pops for rw/trw Wednesday thru Friday, with dry/hot wx for the weekend. PW values still indicating the potential for locally heavy rainfall. High temperatures in the Wed-Sun timeframe will range from around 90F midweek, low to mid 90s Thursday, upper 80s Friday but could shift higher/lower due to the affects of the frontal timing into the region. By going with more of the ECMWF, highs Saturday will reach into the lower to mid 90s, and to end of the upcoming weekend, upper 90s to around 100F on Sunday. Lows will trend upwards as well with low to mid 60s to start, ending with mid 60s to lower 70s over the weekend. With the increased drier/hotter conditions expected for the upcoming weekend, Fire Wx concerns do crop up. Winds for both days look to top off in the 20-30 mph range for the afternoon hrs, but low RH coverage only hits portions of NE Colorado Saturday, but expands from areas along west of Hwy 25 by Sunday. Afternoon winds for Thursday and Friday do hit criteria at this time with at least gusts in the mid 20s mph range, but RH does not. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 523 AM MDT Sun Jun 21 2020 VFR expected at both KGLD and KMCK through the TAF period. Thunderstorms this afternoon expected to develop south of both terminals, but will need to monitor as it will be close. Storms will quickly move east of the area by late afternoon. Surface winds will shift from south this morning to northwest this afternoon behind a surface trough. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JN AVIATION...024
Hazardous weather outlook, Jun 21, 10:02 AM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 902 AM MDT Sun Jun 21 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms capable of producing golf ball to baseball size hail and wind gusts up to 75 mph are possible this afternoon, mainly east of Highway 83 between 1-6 pm MDT. Storms will develop along or near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving into a squall line that progresses east southeast into central Kansas (east of Highway 283) by 4 to 6 PM MDT. Additionally, near critical fire weather conditions are anticipated in Eastern Colorado this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms are expected Monday and Tuesday across the area. However, the risk for severe storms will be low. .SPOTTER INFORMATION STATEMENT... Spotters and storm chasers are encouraged to report severe weather (hail of any size, wind damage, measured wind gusts above 55 mph, etc.) to the National Weather Service in Goodland via Twitter and Facebook @NWSGoodland or via telephone by calling 1-800-272-7811. Vincent
In the hours before
Local storm report, Jun 21, 7:42 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 AM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 N NORTON 39.84N 99.89W
06/20/2020 M1.25 INCH NORTON KS COCORAHS
SEVERAL HAILSTONES THIS SIZE. NO DAMAGE
NOTICED.
&&
JNSpecial weather statement, Jun 21, 1:22 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020
KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Russell Springs.
LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 55 min |
| Jun 20, 7:26 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 11 min |
| Jun 20, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 24 min |
| Jun 20, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 66 min |
| Jun 21, 1:22 PM CDT | Special Weather Statement | GLD | Logan | 38 min |
| Jun 21, 1:59 PM CDT | Special Weather Statement | GLD | Gove | 46 min |
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 57 min |
| Jun 21, 2:25 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 65 min |
| Jun 21, 2:41 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan, Thomas | 3 hr |
| Jun 21, 2:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Jun 21, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 77 min |
| Jun 21, 3:33 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 57 min |
| Jun 21, 4:03 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.